Ask a doctor

Can Botox Cause Congestion when It Leaves Your System?

I'm not sure if it is the Botox or something else. Right around the time the Botox is "releasing" I get chest congestion, is this related?

Doctor Answers (5)

Rare Problem; Check It Out

+2

I am not sure what you mean by Botox "releasing".

 If this has occurred repeatedly with Botox, there could be some reaction to the substance. You might ask your physician to use unpreserved saline. Perhaps, you could be having a reaction to the preservative. You might be having a nervous reaction to the injections. Another possibility is that your Botox may not be coming from Allergan and could contain an unknown substance.
   Before Botox is administered again, you should check with your medical doctor to ensure that you do not have a pre-existing heart condition. There are reports of cardiovascular problems, including myocardial infarctions (heart attacks) occurring with Botox. Very rare, but it can happen. I would also want to rule out any type of anaphylaxis ( allergic shock), this, in addition to dyspnea ( shortness of breath) have also been seen rarely with Botox injections.  I would not recommend Botox injections until you have been cleared for it by your medical doctor.

   Similarly, it would be wise to check with your medical doctor to see if there is an unrelated cause. For instance, pain after drinking alcohol may unmask Hodgkin's Disease, so maybe Botox could have this rare effect. I doubt it, but who knows. (BTW, if you want to stump your physician, or entertain them with a good question...ask them where Sir Thomas Hodgkin is buried..ans. Jaffa Israel....died of dysentery while on a trip there with his pal Sir Moses Montefiore).

 Recently, I injected a woman who did repeatedly develop a non-itchy ( to those MD"S out there, yes, I know I should have said pruritic) generalized rash. She was allergic to the benzyl alcohol found in the preservative. Incidentally, it may be of interest to learn how difficult it was to obtain non-preserved saline. None of our local pharmacies carried it, neither the chains or the independents. This is curious in light of the fact that the package insert still instructs us to use non-preserved saline. 


Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Botulinum Toxin (Dysport and Botox) and chest congestion

+1

I am not aware of a mechanism of action which would explain your symptoms and attribute them to Botulinum Toxin (Dysport and Botox)

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 43 reviews

Botox and chest congestion

+1

This is likely not related. Speaking to your physician injector may be a good idea though.

Purvisha Patel, MD
Germantown Dermatologist
5.0 out of 5 stars 3 reviews

You might also like...

Botox and chest congestion

+1

What you describe is unusual but in case you are reacting to the Botox you might want an allergist to do some testing by the provider who does your Botox supplying the allergist with a small amount of the botox and the liquid they use to dilute it. You could try Dysport to see if it happens with that too.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox does not cause chest congestion

+1
Botox acts by binding to the nerve ending preventing nerve impulses from crossing over and powering the muscle. The attaching is immediate but the neuromuscular blockage effect takes a few days to become maximal. Importantly, when injected in the skin, the Botox effect is LOCAL. The Botox does not migrate anywhere. As a result, any "chest congestion" you think you may be feeling is not due to the Botox effect BUT, in rare cases, may be reflection of an allergy to one of the other chemicals Botox comes with or is reconstituted with. I would look elsewhere for an explanation before looking closer at Botox as a possible cause. Dr. Aldea

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 59 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.